Nevada, 2010Damaging Winds in Nevada, April 20, 2010
April 20, 2010 · NWS LKN · 4 events in 1 county or zone
A line of severe thunderstorms moved from southwest to northeast across Humboldt county along a strong cold front. Wind gusts between 60 and 74 mph were reported across the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved from southwest to northeast across Humboldt county along a strong cold front. Wind gusts between 60 and 74 mph were reported across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 20, 10:24 AM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 10:24 AM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1124 AM PDT TUE APR 20 2010
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO NORTHERN
AND CENTRAL NEVADA TODAY...BRINGING GUSTY WINDS...SHOWERS...AND
ISOLATED THUNDERSTORMS. MUCH COOLER TEMPERATURES ARE EXPECTED
WEDNESDAY AND THURSDAY ALONG WITH RAIN AND SNOW SHOWERS AS THE
STORM SYSTEM MOVES THROUGH THE REGION. THE WEATHER IS EXPECTED TO
IMPROVE BY THE END OF THE WEEK. &&
.UPDATE...LINE OF THUNDERSTORMS APPROACHING HUMBOLDT COUNTY.
UPDATED FCSTS TO INCLUDE SCATTERED THUNDERSTORMS FOR THE REST OF
THE DAY OVER HUMBOLDT COUNTY.
.AVIATION...VFR CONDITIONS WILL CONTINUE IN MOST AREAS THRU THE
MID-AFTERNOON HOURS. HOWEVER STRONG GUSTY WINDS ASSOCIATED WITH AN
APPROACHING COLD FRONT...WILL CREATE AREAS OF BLOWING DUST WHICH
WILL LIKELY LEAD TO HAZY CONDITIONS IN MANY AREAS...ALONG WITH
SOME LOCAL VISIBILITIES REDUCED TO IFR LEVELS. WINDS WILL BE QUITE
STRONG TODAY AND THIS EVENING...OUT OF THE SOUTH AT 20 TO 35 MPH
WITH GUSTS TO 45 MPH...EXCEPT LOCALLY TO 50 MPH IN ELY...P68...AND
TPH.
IN ADDITION TO THE WINDY AND HAZY CONDITIONS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA
TODAY...WITH HAIL POSSIBLE...AS STRONG INSTABILITY AND SHEAR IS
EXPECTED ACROSS NORTHERN NEVADA BOTH AHEAD OF...AND ALONG...THE
APPROACHING FRONT.
CONDITIONS WILL DETERIORATE FURTHER LATE THIS AFTERNOON IN WMC...AND
TONIGHT IN EKO...TPH...AND ELY AS THE STRONG COLD FRONT APPROACHES
FROM THE WEST. CONDITIONS WILL LOWER TO IFR IN RAIN AND
SNOW...WITH LOWERING CIGS. ISOLATED LIFR CONDITIONS WILL BE LIKELY
LATE TONIGHT AND WEDNESDAY MORNING. BANDING OF SHOWERS IS POSSIBLE
ACROSS PORTIONS OF CENTRAL NEVADA TONIGHT...WITH SIGNIFICANT RAIN
OR SNOWFALL AMOUNTS POSSIBLE. AT THIS TIME THE FRONT LOOKS TO
STALL ACROSS LANDER COUNTY AND THE WESTERN PORTION OF NORTHERN
NYE COUNTY AROUND SUNSET...WITH SHOWER ACTIVITY CONTINUING THROUGH
THE OVERNIGHT PERIOD. IF THE FRONT DOES STALL IN THIS AREA...TPH
COULD RECEIVE MODERATE TO HEAVY SHOWERS...WITH RAIN CHANGING TO
SNOW TONIGHT. ROOD &&
.PREV DISCUSSION... /ISSUED AT 341 AM /
SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO NORTHERN
AND CENTRAL NEVADA TODAY...BRINGING GUSTY WINDS...SHOWERS...AND
ISOLATED THUNDERSTORMS. MUCH COOLER TEMPERATURES ARE EXPECTED
WEDNESDAY AND THURSDAY ALONG WITH RAIN AND SNOW SHOWERS AS THE
STORM SYSTEM MOVES THROUGH THE REGION. THE WEATHER IS EXPECTED TO
IMPROVE BY THE END OF THE WEEK.
SHORT TERM...TODAY THROUGH THURSDAY. THE RECENT SPELL OF PLEASANT
WEATHER WILL COME TO AND END TODAY A STRONG UPPER TROUGH BEGINS TO
MOVE INTO THE REGION. THE UPPER TROUGH AN ITS ASSOCIATED COLD FRONT
WILL ENTER WESTERN NV BY THIS AFTERNOON. PRECIP WILL BEGIN IN
HUMBOLDT COUNTY THIS MORNING...THEN WILL SPREAD EASTWARD THROUGH THE
DAY AS THE COLD FRONT ADVANCES EASTWARD. THE COLD FRONT IS EXPECTED
TO REACH LANDER COUNTY AND NW NYE COUNTY BY 00Z. AHEAD OF THE COLD
FRONT...MODELS ARE SHOWING SOME DECENT INSTABILITY DEVELOPING OVER
EASTERN NV THIS AFTERNOON. LI'S FALL TO INTO THE -2C TO -3C RANGE
WITH CAPE VALUES SHOWN TO BE BETWEEN 400-800 J/KG...ON TOP OF
STEEPENING MID-LEVEL LAPSE RATES. THE LIMITING FACTOR HOWEVER WILL
BE THE LACK OF MOISTURE AS PW'S ONLY EXPECTED TO BE AROUND 0.50".
DESPITE THIS STILL COULD SEE ISOLATED LOW-TOPPED T-STORMS ESPECIALLY
OVER ELKO COUNTY. THE OTHER BIG STORY AHEAD OF THE COLD FRONT WILL
BE THE TIGHTENING PRESSURE GRADIENT OVER CENTRAL NV AND H7 WINDS
SHOWN TO INCREASE TO 40-50 KNOTS. A WIND ADVISORY ALREADY IN
PLACE FOR THIS AREA STILL LOOKS GOOD. TEMPS TODAY WILL STILL BE
FAIRLY WARM WITH HIGHS IN THE 60S AND LOW 70S....EXCEPT 40S AND
50S IN WESTERN HUMBOLDT COUNTY WHERE THE COLD FRONT WILL PASS THE
EARLIEST.
A VERY DYNAMIC COLD FRONTAL PASSAGE WILL TAKE PLACE THIS EVENING
OVER OUR WESTERN AREAS...WITH THE COLD FRONT RACING EASTWARD
OVERNIGHT. MODELS ARE IN VERY GOOD AGREEMENT SHOWING STRONG
FRONTOGENESIS OVER HUMBOLDT...LANDER...AND NW NYE COUNTY BETWEEN
00Z-06Z THIS EVENING. QPF AMOUNTS IN THESE AREAS ADD UP TO BETWEEN
0.30-0.60" DURING THIS TIME DUE TO THE STRONG FORCING. SNOW LEVELS
WILL COME CRASHING DOWN ALONG AND BEHIND THE COLD FRONT AND WILL
PROBABLY DROP TO THE VALLEY FLOORS BEHIND THE FRONT. DUE TO THE
POTENTIAL FOR A FEW QUICK INCHES OF SNOW IN THE AREAS THIS
EVENING/TONIGHT...AND BECAUSE OF THE SHOCK IT MIGHT CAUSE TO SOME
BECAUSE OF THE RECENT WARM WEATHER...FELT IT NECESSARY TO ISSUE A
WINTER EX ADVISORY FOR SNOW FOR HUMBOLDT...LANDER...AND NORTHERN
NYE COUNTY FROM 8PM TUE TO 10AM WED. EUREKA COUNTY WILL ALSO BE
COVERED IN THE ADVISORY...BUT LESSER AMOUNTS OF SNOW ARE EXPECTED
THERE. THE REMAINDER OF THE CWA WILL SEE SOME GUSTY
WINDS...SHOWERS...AND POSSIBLY A T-STORM TONIGHT AS THE COLD FRONT
PASSES. SNOW LEVELS WILL FALL TO BETWEEN 5500-6000 FEET IN ELKO
AND SPRING CREEK TONIGHT BUT MAY NOT GET THAT LOW IN ELY UNTIL WED
MORNING. SNOW SHOWERS WILL CONTINUE ACROSS OUR WESTERN AREAS INTO
WED MORNING.
ON WEDNESDAY...THE UPPER LEVEL STORM WILL BE OVER SE CA/SOUTHERN NV.
THE COLDEST AIR WILL BE OVER CENTRAL NV...SO MAINLY SNOW SHOWERS
WILL FALL THERE. OVER NORTHERN NV...SNOW LEVELS WILL BE MORE OF A
CHALLENGE WITH THE LOWEST VALLEYS PROBABLY SEEING RAIN SHOWERS OR A
RAIN/SNOW MIX. MODELS SHOW DECENT WRAP-AROUND PRECIP DEVELOPING OVER
EASTERN NV WED MORNING...THEN SPREADING INTO NORTH-CENTRAL NV
WEDNESDAY AFTERNOON. DEPENDING ON SNOW LEVELS...ANOTHER WINTER WX
HEADLINE MAY BE NECESSARY FOR NORTHERN/EASTERN NV GIVEN THAT ANOTHER
0.25-0.50" OF LIQUID THAT MAY FALL. TEMPS ON WEDNESDAY WILL BE
MUCH COLDER THAN RECENT DAYS....WITH HIGHS ONLY REACHING THE 30S AND
40S IN MOST PLACES.
BY THURSDAY...THE UPPER LEVEL STORM WILL BE SITUATED OVER THE CA/AZ
BORDER WITH ADDITIONAL WRAP-AROUND RAIN/SNOW SHOWERS AFFECTING THE
REGION. THE HEAVIEST PRECIP LOOKS TO BE CONCENTRATED OVER NORTHERN
AND WESTERN NV. TEMPS WILL REMAIN ON THE COOL SIDE WITH HIGHS AGAIN
MOSTLY IN THE 30S AND 40S. IF NOWHERE ELSE...THE MOUNTAINS OF NORTHERN
AND CENTRAL WILL PICK UP SIGNIFICANT SNOWFALL FROM THIS SYSTEM.
LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. QUIETER WEATHER IS
ON TAP FOR THE EXTENDED PERIOD. GFS AND ECMWF AGREE ON 500MB LOW
JUST SOUTH OF LAS...WITH ONE LAST PULSE OF ENERGY ON THE BACK SIDE
OF THE LOW AFFECTING MAINLY THE NORTHERN HALF OF THE FCST AREA
THURSDAY NIGHT. QPF WILL BE IN THE FORM OF SNOW IN THE
MOUNTAINS...WITH WET SNOW OR RAIN IN VALLEYS...WITH UP TO A QUARTER
INCH LIQUID EQUIVALENT POSSIBLE. ON FRIDAY THE LOW MOVES WILL EAST
OF THE AREA...WITH A NORTHERLY FLOW DEVELOPING AS A RIDGE BUILDS IN.
A WEAK SHORT WAVE IN THIS NORTHERLY FLOW SATURDAY COULD BRING AN
ISOLATED SHOWER OR TWO FAR NORTH. THE RIDGE WILL STRENGTHEN SUNDAY
AND MONDAY. TEMPERATURES WILL WARM THRU THE EXTENDED. REA
AVIATION...VFR CONDITIONS WILL CONTINUE THRU THE MORNING.
CONDITIONS WILL DETERIORATE THIS AFTERNOON IN WMC AND TONIGHT IN
EKO...TPH...AND ELY AS A STRONG COLD FRONT APPROACHES FROM THE WEST.
CONDITIONS WILL LOWER TO IFR IN RAIN AND SNOW...WITH LOWERING CIGS.
ISOLATED LIFR CONDITIONS WILL BE LIKELY LATE TONIGHT AND WEDNESDAY
MORNING. WINDS WILL BE QUITE STRONG TODAY AND THIS EVENING...OUT OF
THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO 40 MPH...EXCEPT LOCALLY TO
50 MPH IN ELY...P68...AND TPH. REA
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 10 AM PDT
WEDNESDAY ABOVE 6000 FEET FOR HUMBOLDT COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NORTHERN NYE
COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.
&&
91/96
Hazardous weather outlook, Apr 20, 3:15 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
415 AM PDT TUE APR 20 2010
NVZ013-030>037-211300-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
415 AM PDT TUE APR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A SIGNIFICANT PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT THE SILVER
STATE TODAY. WINDS WILL BE QUITE STRONG OUT OF THE SOUTH TODAY AND
THIS EVENING...AT 20 TO 30 MPH WITH GUSTS TO 40 MPH...EXCEPT GUSTS TO 50
MPH ACROSS CENTRAL NEVADA FROM ELY TO EUREKA TO AUSTIN TO TONOPAH.
BLOWING DUST WILL ACCOMPANY THESE WINDS...REDUCING VISIBILITIES
LOCALLY TO 2 MILES OR LESS.
PRECIPITATION WILL MOVE INTO HUMBOLDT COUNTY THIS AFTERNOON AND
ELSEWHERE ACROSS NORTHERN AND CENTRAL NEVADA THIS EVENING AND
OVERNIGHT. PRECIPITATION WILL CHANGE TO SNOW THIS EVENING ABOVE
6000 FEET...WITH 2 TO 5 INCHES OF SNOW BY WEDNESDAY MORNING IN
HUMBOLDT...LANDER...AND NORTHERN NYE COUNTIES. RAIN WILL ALSO
CHANGE TO SNOW OVERNIGHT IN HIGHER VALLEYS...WITH LOCAL
ACCUMULATIONS OF UP TO 2 INCHES. PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ELKO OR TUNE TO NOAA ALL-HAZARDS RADIO FOR THE LATEST
ON THIS DEVELOPING STORM SYSTEM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE STORM SYSTEM WILL LINGER OVER THE SILVER STATE WEDNESDAY...
WEDNESDAY NIGHT...THURSDAY...AND POSSIBLY THURSDAY NIGHT. THE
HIGHEST PRECIPITATION TOTALS THROUGH THE PERIOD ARE EXPECTED
ACROSS HUMBOLDT...ELKO...AND LANDER COUNTIES...AND ALSO NORTHWEST
NYE COUNTY. LOCAL SNOWFALL TOTALS OF SEVERAL INCHES WILL BE
POSSIBLE IN THE MOUNTAINS...WITH AN INCH OR TWO POSSIBLE IN
VALLEYS OVERNIGHT. UPDATED FORECASTS OVER THE NEXT 24 HOURS SHOULD
BE ABLE TO PROVIDE BETTER RESOLUTION ON THE TIMING OF
PRECIPITATION THROUGH THIS EXTENDED PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
REA
Thunderstorm Wind, Humboldt
- When
- April 20, 12:45 PM PST to 12:47 PM PST
- Where
- Humboldt County, 2.66 mi SW of Rose Creek
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.888, -117.909
A thunderstorm wind gust of 74 mph was reported at the Rose Creek Mesonet site.
Thunderstorm Wind, Humboldt
- When
- April 20, 1:00 PM PST to 1:05 PM PST
- Where
- Humboldt County, (Wmc)winnemuca Muni
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.900, -117.800
A 61 mph thunderstorm wind gust was reported by the Winnemucca Airport ASOS.
Thunderstorm Wind, Humboldt
- When
- April 20, 1:30 PM PST to 1:33 PM PST
- Where
- Humboldt County, 12.23 mi SE of Orovada
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.454, -117.622
A 67 mph thunderstorm wind gust was reported at the Morey Creek RAWS.
Thunderstorm Wind, Humboldt
- When
- April 20, 1:30 PM PST to 1:32 PM PST
- Where
- Humboldt County, 12.09 mi W of Orovada Rio King Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.801, -118.451
A thunderstorm wind gust of 60 mph was reported by the Texas Springs RAWS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oregon, April 20, 2010$200,000 · 65 kt wind · 2 events
- Tornadoes and Hail in Texas, April 20, 2010$75,000 · EF0 · 7 events
- Damaging Wind and High Wind in Nevada, April 20, 2010$80,000 · 52 kt wind · 5 events
- Hail in Colorado, April 20, 20101.75 in hail · 8 events
- Frost and Freeze in New York, April 20, 20105 events
- Hail and Damaging Wind in Georgia, April 20, 2010$1,000 · 1 in hail · 3 events
- High Wind in Nevada, April 20, 201063 kt wind · 3 events
- Heavy Snow in California, April 20 to 21, 20103 events
- Heavy Snow in Oregon, April 20 to 21, 20102 events
- Drought in Wisconsin, April 20 to 30, 20101 event
- High Wind in California, April 20, 201051 kt wind · 1 event
- Dust Devil in Wisconsin, April 20, 2010$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216724, 216744, 216745, 216746.